What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 5:28 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, May 31, 5:28 AM CST, 3 hours 27 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
628 AM CDT Thu May 31 2018
.SHORT TERM... (Through Late Tonight)
Issued at 303 AM CDT Thu May 31 2018
...Severe Weather Likely This Afternoon/Evening Especially Over
Southeast MO and Southwest IL...
The synoptic pattern early this morning features a transitioning
pattern aloft. The ridge that had built into the region yesterday
will be cut down by an approaching PV anomaly today into tonight.
This will bring quite an active 24 hours to the region today into
this evening.
We continue to monitor the eastward propagation of a well-defined
MCS across portions of eastern OK and southeast KS. This convection
still appears severe, although there has been some weakening noted
in the reflectivity structure and the cloud tops have began to warm
slightly. Nonetheless, still expect this convection to continue to
plow east along the theta-e gradient for at least the next few hours
into southwest MO and eventually into south-central MO. Think by
this time it will likely be sub-severe, but gusty outflow winds will
certainly be possible with the decaying convection.
As is typically the case with these systems, the rate of decay will
be a major factor in how things play out later this
afternoon/evening. Current thinking is that the MCS will be largely
gone by the late morning hours, although some high cirrus will
likely remain. It appears the best chance for significant
destabilization ahead of the remnant outflow boundary and/or the
approaching PV anomaly aloft will be generally along/south of I-70.
Perusing through CAMs, prefer the 31/00Z NAMNEST solution as it
seems to have the best handle on the current MCS location and speed.
This solution, which has some support from the others, suggests
convection will redevelop this afternoon along/south of I-70. The
airmass in this region will be characterized by MLCAPE of 2000-3500
J/kg and 40-45 knots of deep layer shear. Therefore, expect
organized storm structures, perhaps a few initial supercell
structures capable of large or very large hail due to fairly steep
mid-level lapse rates before convection evolves into a cluster of
bowing segments capable of damaging wind gusts. It appears
convection should quickly push eastward, with the severe threat
exiting the LSX CWA by 7-8PM this evening.
Conditions will then dry out tonight as weak surface ridging builds
into the region. If skies can clear out, can't rule out some fog
development especially in areas that receive rainfall today.
Overnight lows will be slightly cooler than previous nights, with
readings bottoming out in the mid/upper 60s.
Deitsch
.LONG TERM... (Friday through Wednesday)
Issued at 303 AM CDT Thu May 31 2018
Weak surface ridge builds in Friday with dry and warmer weather.
Then as surface ridge slides off to the east, next system over the
central Plains to approach region with increasing chances of showers
and storms especially Saturday afternoon through evening. Ahead of
cold front, decent warm sector with MLCAPES in excess of 2000 J/kg
but capped aloft. But as old outflow boundaries from morning
convection slide into region along with surging cold front, will see
storms fire up. So could see increasing chances of severe storms
with the main threats being large hail and damaging winds.
By Sunday morning, upper ridge begins to build in bringing in a
period of dry weather for the last half of the weekend and first
half of the work week.
Temperatures to remain around 10 to 15 degrees above normal through
Saturday, then dip down to near normal for Sunday and Monday, before
warming back up well above normal for remainder of extended period.
Byrd
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 628 AM CDT Thu May 31 2018
Complex convective forecast today with a couple chances of
thunderstorms expected. The first round of storms is over central
and southwest MO. Current thinking is that the bulk of this
activity will remain to the south of COU. It may try to make a run
at the St. Louis metro sites, but it should be weakening by then
thus will not go with anything more than VCTS at this time.
Otherwise, additional convection is expected to develop this
afternoon/early evening. The best threat may be just south and
east of COU, but think the St. Louis sites will see some
thunderstorms thus have introduced some TEMPO groups this
afternoon. The bulk of the activity should remain south of UIN
today. Outside of storms, conditions should remain VFR with SSW
winds at 5-10 knots.
SPECIFICS FOR KSTL:
Tricky thunderstorm forecast today with a couple rounds of
storms possible. The first round of storms is over central and
southwest MO. Current thinking is that the bulk of this activity
will remain to the south. It may try to make a run at STL, but it
should be weakening by then thus will not go with anything more
than VCTS at this time.
Otherwise, additional convection is expected to develop this
afternoon/early evening. The best threat will be in the afternoon
and early evening hours, thus have introduced a TEMPO group for
TSRA. Outside of storms, conditions should remain VFR with SSW
winds at 5-10 knots.
Deitsch
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 89 69 91 69 / 60 40 10 0
Quincy 88 67 90 65 / 30 20 5 5
Columbia 84 65 90 69 / 50 30 5 5
Jefferson City 84 65 91 70 / 50 40 5 5
Salem 89 68 89 65 / 50 50 10 5
Farmington 86 67 89 67 / 60 60 10 5
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 31, 3:47 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
447 AM CDT Thu May 31 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
447 AM CDT Thu May 31 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
Numerous severe storms possible mainly this afternoon through this
evening especially for areas along and south of Interstate 70.
The main threats will be large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance for thunderstorms Saturday afternoon and
evening. Some of the storms may be strong to severe with the main
threats being damaging winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon through
this evening.
Byrd
In the hours before
Special weather statement, May 31, 6:27 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service St Louis MO
727 AM CDT THU MAY 31 2018
MOZ072-073-084-099-311315-
Reynolds MO-Washington MO-Iron MO-Crawford MO-
727 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...CRAWFORD...
NORTHERN REYNOLDS AND WASHINGTON COUNTIES UNTIL 815 AM CDT...
At 727 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Steelville, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cuba, Potosi, Steelville, Bourbon, Anthonies Mill, Viburnum,
Leasburg, Richwoods, Courtois, Oates, Bixby, Cherryville, Belgrade,
Black, Dillard, Latty, Shirley, Cook Station and Davisville.
This includes Interstate 44 in Missouri between exits 203 and 214.
This also includes Onondaga Cave State Park, Johnsons Shut-Ins State
Park, and Dillard Mill Historic Site.
LAT...LON 3752 9131 3759 9131 3759 9116 3770 9115
3770 9131 3779 9131 3779 9153 3814 9152
3817 9081 3751 9077
TIME...MOT...LOC 1227Z 262DEG 37KT 3785 9148
KDSpecial weather statement, May 31, 7:06 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service St Louis MO
806 AM CDT THU MAY 31 2018
MOZ073-074-084-085-099-311345-
Reynolds MO-Madison MO-Washington MO-Iron MO-St. Francois MO-
806 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRON...NORTHEASTERN
REYNOLDS AND NORTHERN MADISON COUNTIES IN SOUTHEASTERN MISSOURI...
SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI AND ST. FRANCOIS
COUNTIES IN SOUTHEASTERN MISSOURI UNTIL 845 AM CDT...
At 806 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Belleview, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Farmington, Bonne Terre, Desloge, Fredericktown, Potosi, Bismarck,
Ironton, Leadwood, Park Hills, Pilot Knob, Iron Mountain Lake,
Arcadia, Irondale, Mineral Point, Junction City, Cobalt, Knob Lick,
Iron Mountain, Belleview and Roselle.
This also includes St. Joe State Park, St. Francois State Park,
Johnsons Shut-Ins State Park, Fort Davidson Historic Site, Elephant
Rocks State Park, Taum Sauk Mountain State Park, and Missouri Mines
Historic Site.
LAT...LON 3752 9095 3792 9108 3800 9047 3791 9042
3788 9046 3781 9038 3752 9023
TIME...MOT...LOC 1306Z 257DEG 29KT 3772 9088
KDSpecial weather statement, May 31, 7:19 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service St Louis MO
819 AM CDT THU MAY 31 2018
MOZ085-311400-
Madison MO-
819 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI UNTIL 900 AM CDT...
At 819 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marquand, moving east at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marquand and Buckhorn.
LAT...LON 3751 9037 3757 9014 3755 9014 3741 9015
3735 9014 3732 9032
TIME...MOT...LOC 1319Z 254DEG 46KT 3746 9022
GlassSpecial weather statement, May 31, 8:05 AM CST, 50 minutes before
Special Weather Statement
National Weather Service St Louis MO
905 AM CDT THU MAY 31 2018
ILZ079-MOZ075-311445-
Randolph IL-Ste. Genevieve MO-
905 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND EAST
CENTRAL STE. GENEVIEVE COUNTIES UNTIL 945 AM CDT...
At 905 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. Mary, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Chester, Ste. Genevieve, Sparta, Bremen, Steeleville, Percy, St.
Mary, Eden, Blair, Ellis Grove, Rockwood, Kaskaskia, Welge, Roots,
New Palestine and Shiloh Hill.
This includes Interstate 55 in Missouri between exits 141 and 143.
This also includes Felix Valle House State Park.
LAT...LON 3795 8960 3783 8968 3782 8968 3785 8974
3785 8979 3788 8980 3791 8984 3787 8990
3787 8994 3783 8999 3778 9003 3797 9010
3817 8959
TIME...MOT...LOC 1405Z 249DEG 23KT 3792 8998
GlassLocal storm report, May 31, 8:44 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND GST MARISSA 38.26N 89.75W
05/31/2018 E50 MPH ST. CLAIR IL TRAINED SPOTTER
&&
TESSpecial weather statement, May 31, 8:48 AM CST, 7 minutes before
Special Weather Statement
National Weather Service St Louis MO
948 AM CDT THU MAY 31 2018
ILZ074-311530-
Washington IL-
948 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 1030 AM
CDT...
At 947 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nashville, moving east at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Nashville, Centralia, Okawville, Lively Grove, Irvington, Ashley,
Posen, Beaucoup, Hoyleton, Johannisburg, Richview, Addieville,
Oakdale, Radom, New Minden, Du Bois, Venedy, Huegely, Cordes and
Elkton.
This includes Interstate 64 in Illinois between exits 50 and 61.
LAT...LON 3821 8915 3822 8970 3841 8970 3848 8914
TIME...MOT...LOC 1447Z 248DEG 49KT 3828 8935
Glass